Alert archive / Pennsylvania / Red Flag Warnings in 2023
Red Flag Warning 2, NWS State College, PA
NWS State College, PA issued this red flag warning at Jun 6, 2023, 8:26 AM EDT for 26 counties in Pennsylvania. It took effect at Jun 6, 2023, 11:00 AM EDT. It was in force for 9 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 6, 2023, 8:26 AM EDT (12:26 UTC)
- In effect from
- Jun 6, 2023, 11:00 AM EDT
- Expired
- Jun 6, 2023, 8:00 PM EDT
- In force
- 9 hr
- Issued by
- NWS State College, PA
All 26 counties
Adams County, PA, Bedford County, PA, Blair County, PA, Centre County, PA, Clinton County, PA, Columbia County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Lycoming County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Potter County, PA, Schuylkill County, PA, Snyder County, PA, Sullivan County, PA, Tioga County, PA, Union County, PA, York County, PA
The radar
The State College radar (KCCX), 72 km from the middle of the area, began a volume at 12:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 1:30 PM EDT | TSTM WND DMG | Yeagertown, PA | Roof damage to a home in Yeagertown. |
| Jun 6, 2:25 PM EDT | TSTM WND DMG | 1 Nne Lewisberry, PA | Multiple reports of trees and wires down in Newberry, Conewango, and Manchester Townships. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 0.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2274 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
171 WWUS81 KCTP 061226 RFWCTP URGENT - FIRE WEATHER MESSAGE National Weather Service State College PA 826 AM EDT Tue Jun 6 2023 PAZ006-012-018-019-027-028-037-041-042-045-046-049>053-056-057- 063>065-062030- /O.UPG.KCTP.FW.A.0002.230606T1500Z-230607T0000Z/ /O.NEW.KCTP.FW.W.0002.230606T1500Z-230607T0000Z/ Potter-Northern Clinton-Northern Centre-Southern Centre-Mifflin- Juniata-Tioga-Northern Lycoming-Sullivan-Southern Clinton- Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia- Perry-Dauphin-Cumberland-Adams-York- 826 AM EDT Tue Jun 6 2023 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR CENTRAL PENNSYLVANIA... The National Weather Service in State College has issued a Red Flag Warning, which is in effect until 8 PM EDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Potter, Northern Clinton, Northern Centre, Southern Centre, Mifflin, Juniata, Tioga, Northern Lycoming, Sullivan, Southern Clinton, Southern Lycoming, Union, Snyder, Montour, Northumberland, Columbia, Perry, Dauphin, Cumberland, Adams and York Counties. * TIMING...From 11 am until 8 pm on Tuesday. * WINDS...Northwest 10 to 15 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 24 percent. * TEMPERATURES...In the mid 70s. * LIGHTNING...Dry lightning strikes may cause initial fire starts especially in the driest fuel beds. * IMPACTS...Rapid wildfire growth and spread expected. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent due to a combination of strong winds, low relative humidity and dry fuels. Any fires that develop may quickly get out of control and become difficult to contain. For more information about wildfire danger, burn restrictions, and wildfire prevention and education, please visit the Pennsylvania Department of Conservation and Natural Resources website at http://dcnr.pa.gov/Communities/Wildfire. && $$ PAZ058-059-066-062030- /O.UPG.KCTP.FW.A.0002.230606T1500Z-230607T0000Z/ /O.NEW.KCTP.FW.W.0002.230606T1500Z-230607T0000Z/ Schuylkill-Lebanon-Lancaster- 826 AM EDT Tue Jun 6 2023 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR CENTRAL PENNSYLVANIA... The National Weather Service in State College has issued a Red Flag Warning, which is in effect until 8 PM EDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Schuylkill, Lebanon and Lancaster Counties. * TIMING...From 11 am until 8 pm on Tuesday. * WINDS...Northwest 10 to 15 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 25 percent. * TEMPERATURES...In the mid 70s. * LIGHTNING...Dry lightning strikes may cause initial fire starts especially in the driest fuel beds. * IMPACTS...Critical fire weather conditions possible. Rapid wildfire growth and spread expected. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent due to a combination of strong winds, low relative humidity and dry fuels. Any fires that develop may quickly get out of control and become difficult to contain. For more information about wildfire danger, burn restrictions, and wildfire prevention and education, please visit the Pennsylvania Department of Conservation and Natural Resources website at http://dcnr.pa.gov/Communities/Wildfire. && $$ PAZ025-026-034>036-062030- /O.UPG.KCTP.FW.A.0002.230606T1500Z-230607T0000Z/ /O.NEW.KCTP.FW.W.0002.230606T1500Z-230607T0000Z/ Blair-Huntingdon-Bedford-Fulton-Franklin- 826 AM EDT Tue Jun 6 2023 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR CENTRAL PENNSYLVANIA... The National Weather Service in State College has issued a Red Flag Warning, which is in effect until 8 PM EDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Blair, Huntingdon, Bedford, Fulton and Franklin Counties. * TIMING...From 11 am until 8 pm on Tuesday. * WINDS...Northwest 10 to 15 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 25 percent. * TEMPERATURES...In the mid 70s. * IMPACTS...Rapid wildfire growth and spread expected. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent due to a combination of strong winds, low relative humidity and dry fuels. Any fires that develop may quickly get out of control and become difficult to contain. For more information about wildfire danger, burn restrictions, and wildfire prevention and education, please visit the Pennsylvania Department of Conservation and Natural Resources website at http://dcnr.pa.gov/Communities/Wildfire. && $$ Visit http://www.weather.gov/ctp for more information from the National Weather Service office in State College.
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this red flag warning went out at Jun 6, 7:29 AM EDT, 57 minutes earlier.
Area forecast discussion, Jun 6, 7:29 AM EDT, 57 minutes before
Area Forecast Discussion National Weather Service State College PA 729 AM EDT Tue Jun 6 2023 .SYNOPSIS... Dry and breezy conditions will be favorable for wildfire-spread from late this morning through the evening. Smoke from wildfires in Quebec, Canada will result in hazy skies and poor/unhealthy air quality today. Temperatures will trend slightly cooler into late week with an increased risk of scattered rain showers Thursday and Friday. && .NEAR TERM /THROUGH TONIGHT/... Initial s/w over northeast PA will rotate east-southeast off the NJ coast this morning. A second s/w dropping southward from upstate NY along the west side of a deep upper low over Nova Scotia will reach northern PA by this evening. Hires models indicate isolated convection is possible in advance of the second s/w this afternoon-evening mainly over east central PA. This has fire weather implications with the very rare potential for dry t-storms which could cause initial fire starts in the driest fuel beds. Both NAM and RAP forecast soundings depict inverted-v soundings extending up to an altitude between 850-700 mb, with PW values in the 0.50-0.80 range, which tends to be quite favorable for dry thunderstorms. We segmented the expanded fire weather watch to account for the isolated dry t-storm risk and critical fire weather area which now includes portions of Schuylkill, Lebanon, and Lancaster Counties which have the worst drought conditions and largest short-term and YTD rainfall deficits. See fire weather section for more info on conditions and anticipated product flow for later this morning. Smoke from wildfires in Quebec, Canada will result in hazy skies and poor/unhealthy air quality today. PADEP has issued an AQA for the Lower Susquehanna Valley. We added both haze and smoke to weather grids today with 5-6SM visibility restrictions and air quality impacts. Outside of potential fire weather/smoke impacts, not a bad day overall with hazy sunshine and breezy conditions with maxT generally in the 70-80F range or +/- 5F either side of early June climo. Any isolated showers/t-storm should dissipate this evening, giving way to another mainly clear and cool night (minT 40-50F or -5 to -10F below climo) thanks to abnormally dry/low pWAT air filtering into CPA. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... Similar pattern setup on Wednesday with aforementioned upper trough expanding over New England and the Mid Atlantic states. Airmass remains quite dry for this time of year and expect any diurnal convection to remain spotty to isolated at best. MaxTs trend a few to several degrees cooler vs. Tuesday with daytime highs AOB daily climo. Smoke and haze issued will also likely to continue to reduce visibility and air quality. Fire weather risk remains elevated given ongoing abnormally dry to moderate drought, low RH and breezy conditions. SPC has outlined an elevated risk on the Day 2 fire weather outlook. Another mainly clear and cool night with lows in the 40-50F range. && .LONG TERM /THURSDAY THROUGH MONDAY/... The various ensemble prediction systems remain consistent in their depiction of the large-scale pattern heading into the weekend and early next week. The pattern will consist of a low amplitude upper trough axis across eastern Canada and the northeastern CONUS, with an upper ridge axis holding firm over the middle of the CONUS and central Canada. Resultant NW flow aloft will keep any sustained heat well west of the Commonwealth, with a progressive surface cold front likely to cross the region Sunday or Monday. However, transition from current blocking pattern is still not fully certain, and so what we can say for sure is that Sunday into Monday may present the best CHANCE of rain we'll see for the next week, but it's far from certain at this early time. As for the daily sensible weather, Saturday continues to look mainly dry. Scattered showers and thunderstorms remain possible on Sunday, tied to the aforementioned cold front. Shower chances may linger into Monday, depending on the progression of the frontal zone. Friday's highs in the 70s, will warm into the mid 70s-mid 80s over the weekend, before edging downward into the 70s range again on Monday. && .AVIATION /11Z TUESDAY THROUGH SATURDAY/... Surface ridging over the area is likely to result in mostly VFR conditions this morning. Smoke from wildfires over Quebec could potentially drop vsbys into the MVFR range over parts of central PA into mid morning. Otherwise the focuse today will be on a cold front, which will sweep south across the region. The airmass is likely to remain too dry to support any showers, but an isolated shower or thundershower is possible, mainly east. Northwest winds are likely to become gusty during the late morning and afternoon hours. Bufkit soundings support gusts between 20-25kts over most of the region. Vsby reductions from Quebec wildfires will remain a possibility Tuesday, especially during the afternoon over northern PA. Any vsby reductions should be in the 4-8sm range. Outlook... Wed-Sat...No sig wx expected. && .FIRE WEATHER... Elevated risk to critical fire weather conditions expected late this morning through the evening across portions of east-central PA. As highlighted in the near term section, there is the very rare potential for isolated dry thunderstorms in the desert of Central PA :) Parched soils and dry fuels combined with breezy conditions are signaling potential Red Flag conditions; however will consult partners at PABOF/DCNR later this morning before issuing Red Flag Warning. Similar risks will exist tomorrow with little change in the pattern and any rainfall not expected to impact fine fuel moisture. && .CTP WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from 11 AM EDT this morning through this evening for PAZ006-012-018-019-025>028-034>037-041-042-045-046- 049>053-056>059-063>066. && SYNOPSIS...Steinbugl NEAR TERM...Steinbugl SHORT TERM...Fitzgerald/Steinbugl LONG TERM...Jurewicz/DeVoir AVIATION...Fitzgerald/Colbert FIRE WEATHER...Steinbugl
Hazardous weather outlook, Jun 6, 3:35 AM EDT, 4 hours 51 minutes before
Hazardous Weather Outlook National Weather Service State College PA 335 AM EDT Tue Jun 6 2023 PAZ006-012-018-019-025>028-034>037-041-042-045-046-049>053-056>059- 063>066-070745- Potter-Northern Clinton-Northern Centre-Southern Centre-Blair- Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill- Lebanon-Cumberland-Adams-York-Lancaster- 335 AM EDT Tue Jun 6 2023 ...FIRE WEATHER WATCH IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Fire Weather Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004-005-010-011-017-024-033-070745- Warren-McKean-Elk-Cameron-Clearfield-Cambria-Somerset- 335 AM EDT Tue Jun 6 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Low humidity and breezy conditions could result in an elevated risk of wildfire spread late this morning through the evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MRS
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 1:02 PM EDT | Special Weather Statement | CTP | Juniata, Perry | 43 min |
| Jun 6, 2:32 PM EDT | Special Weather Statement | CTP | Schuylkill | 13 min |
| Jun 6, 2:46 PM EDT | Special Weather Statement | CTP | Juniata | 44 min |
| Jun 6, 3:56 PM EDT | Special Weather Statement | CTP | Perry | 49 min |
| Jun 6, 3:57 PM EDT | Special Weather Statement | CTP | Perry | 48 min |
| Jun 6, 3:58 PM EDT | Special Weather Statement | CTP | Schuylkill | 47 min |
| Jun 6, 4:50 PM EDT | Special Weather Statement | CTP | Cumberland | 55 min |
| Jun 6, 5:32 PM EDT | Special Weather Statement | CTP | Lebanon | 43 min |
| Jun 6, 6:01 PM EDT | Special Weather Statement | CTP | Lancaster | 29 min |
| Jun 6, 6:54 PM EDT | Special Weather Statement | CTP | Lancaster | 51 min |
Nearby
Red Flag Warnings in Pennsylvania, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.